Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Dec 18, 2002, 4:42 PM CST for Miller County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2002, 4:42 PM CST (22:42 UTC)
- Expired
- Dec 18, 2002, 5:15 PM CST
- In force
- 33 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Miller County, AR
The radar
The Shreveport radar (KSHV), 116 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 1:10 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
400 WUUS54 KSHV 182242 SVRSHV ARC091-182315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 442 PM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLER COUNTY IN SOUTHWEST ARKANSAS * UNTIL 515 PM CST * AT 442 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL MILLER COUNTY...OR ABOUT 9 MILES EAST OF TEXARKANA...MOVING NORTHEAST AT 45 MPH. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... MILLER COUNTY IN SOUTHWEST ARKANSAS UNTIL 515 PM CST. LAT...LON 3353 9400 3337 9385 3348 9375 3357 9385
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 3:50 PM CST, 52 minutes earlier.
Area forecast discussion, Dec 18, 3:50 PM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 350 PM CST WED DEC 18 2002 IN THE MIDST OF THE EVENT. LIKELY THUNDERSTORMS TONIGHT...WITH SOME POSSIBLY SEVERE WITH POTENTIAL FOR STRONG TORNADOES. TORNADO WATCH IN EFFECT AREA WIDE. UPPER LEVEL DISTURBANCE TAPPING THE INCREASING GULF MOISTURE WILL PRODUCE BANDS OF THUNDERSTORMS...AND WILL CONTINUE INTO THE EVENING. OVERALL AREA WILL SHIFT EASTWARD WITH THE DISTURBANCE AND SURFACE FRONT OVERNIGHT. MAY STILL HAVE LINGERING SEVERE WEATHER AROUND SUNRISE THURSDAY MORNING FOR CENTRAL LOUISIANA. ONCE WE GET RID OF THIS...FAIR WEATHER THROUGH THE WEEKEND. RAIN RETURNS AS ANOTHER UPPER LOW DIGS IN TO SW STATES ON MONDAY AND WILL CONTINUE INTO TUESDAY. WILL GO WITH LIKELY POPS. MEX GUIDANCE HAS SOME FREEZING MIN TEMPS IN THE MIDST OF THIS NEXT RAIN EVENT...BUT WILL NOT GO THAT COLD. 17 PRELIMS... SHV 57/71/39/63/35 7300 MLU 62/70/39/63/32 7600 TXK 53/70/37/62/34 7100 TYR 51/70/38/63/39 6000 LFK 57/71/39/66/40 7200 .SHV...TORNADO WATCH FOR ALL ZONES THROUGH 9 PM...
Hazardous weather outlook, Dec 18, 12:00 PM CST, 4 hours 42 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FOUR STATES REGION FOR THIS AFTERNOON THROUGH TONIGHT. WARM AND HUMID GULF AIR ACROSS THE REGION...AND A VIGOROUS STORM SYSTEM SWINGING ACROSS TEXAS TODAY...WILL PROVIDE THE NECESSARY INGREDIENTS TO PRODUCE SEVERE WEATHER TODAY AND TONIGHT. INSTABILITY PARAMETERS AND VERTICAL WIND PROFILES SUGGEST NOT ONLY THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS...BUT ALSO THE POTENTIAL FOR TORNADOES. STORMS WILL INITIATE OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS THIS AFTERNOON...THEN MOVE EASTWARD ACROSS LOUISIANA...EAST TEXAS...AND SOUTHCENTRAL ARKANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SEVERE STORMS MAY STILL BE IN PROGRESS OVER THE EASTERN SECTIONS OF NORTH LOUISIANA AND SOUTHERN ARKANSAS EARLY THURSDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Special weather statement, Dec 18, 2:06 PM CST, 2 hours 36 minutes before
ARZ073-LAZ001>006-010>014-017>022-TXZ151-153-166-167-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 206 PM CST WED DEC 18 2002 ...A TORNADO WATCH CONTINUES IN EFFECT FOR THE ENTIRE FOUR STATE AREA UNTIL 9 PM THIS EVENING... A DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS...ALONG A LINE FROM NEAR EL DORADO ARKANSAS...SOUTHWEST TO 10 MILES WEST OF MANY LOUISIANA...WAS INCREASING IN INTENSITY. SOME OF THE STRONGER STORMS HAVE BEGUN TO SHOW WEAK ROTATION. PERSONS IN NORTH LOUISIANA...AND EXTREME SOUTH ARKANSAS...SHOULD KEEP INFORMED OF THE PROGRESS AND INTENSITY OF THESE STORMS.
Special weather statement, Dec 18, 2:30 PM CST, 2 hours 12 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CST WED DEC 18 2002 ...POTENTIAL FOR STRONG TORNADOES THIS AFTERNOON AND TONIGHT... ...TORNADO WATCH IN EFFECT THROUGH 9 PM... THIS IS A POTENTIALLY DANGEROUS SITUATION. A WARM...MOIST...AND RAPIDLY DESTABILIZING AIR MASS COVERS THE FOUR STATE AREA. A VIGOROUS UPPER LEVEL STORM SYSTEM WILL SWING OUT OF WEST TEXAS AND FURTHER DESTABILIZE THE REGION. THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON AND EVENING ALONG A SURFACE BOUNDARY WHICH EXTENDS FROM WESTERN ARKANSAS...THROUGH NORTHEAST TEXAS...TO SOUTHERN TEXAS. FURTHERMORE...THUNDERSTORMS WILL ALSO DEVELOP OUT AHEAD OF THIS BOUNDARY...AS FAR EAST AS CENTRAL LOUISIANA. THE THUNDERSTORMS WILL BE MOVING NORTHEASTWARD AT 40 TO 50 MPH. VERTICAL WIND PROFILES ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG TORNADOES...VERY LARGE HAIL...AND STRONG DAMAGING WIND GUSTS. LATER ON THIS EVENING AND THROUGH THE OVERNIGHT HOURS...THE THUNDERSTORM AREA WILL MOVE EASTWARD ALONG WITH THE UPPER LEVEL DISTURBANCE AND THE SURFACE FRONT. THE SEVERE WEATHER THREAT WILL LIKELY PERSIST THROUGH THE OVERNIGHT HOURS ALONG AND EAST OF THE SURFACE BOUNDARY...WHICH WILL BE LOCATED ACROSS CENTRAL LOUISIANA BY SUNRISE.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 5:00 PM CST | Tornado Warning | SHV | Union | 30 min |
| Dec 18, 5:07 PM CST | Tornado Warning | SHV | Lafayette | 23 min |
| Dec 18, 5:34 PM CST | Tornado Warning | SHV | Columbia | 41 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.